Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Des Moines, IA

April 26, 20244 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 26, 2024, 12:48 PM CDT for 4 counties in Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2024, 12:48 PM CDT (17:48 UTC)
Expired
Apr 26, 2024, 1:11 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Carroll County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:55 PM CDTHAIL 0.883 E Dedham, IALarge quantity of dime to nickel sized hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
707 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS53 KDMX 261748
SVRDMX
IAC009-027-073-077-261845-
/O.NEW.KDMX.SV.W.0013.240426T1748Z-240426T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1248 PM CDT Fri Apr 26 2024

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greene County in west central Iowa...
  Northwestern Guthrie County in west central Iowa...
  Northeastern Audubon County in west central Iowa...
  Eastern Carroll County in west central Iowa...

* Until 145 PM CDT.

* At 1247 PM CDT, a severe thunderstorm was located near Dedham, or
  11 miles northeast of Audubon, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carroll, Coon Rapids, Glidden, Dedham, Lidderdale, Lanesboro,
  Willey, Ralston, Hobbs County Park, Arthur N Neu Airport, and Swan
  Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4221 9489 4221 9453 4176 9466 4179 9491
TIME...MOT...LOC 1747Z 192DEG 32KT 4185 9478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
2 follow-up statements
475 
WWUS53 KDMX 261803
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
103 PM CDT Fri Apr 26 2024

IAC009-077-261813-
/O.CAN.KDMX.SV.W.0013.000000T0000Z-240426T1845Z/
Guthrie IA-Audubon IA-
103 PM CDT Fri Apr 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE AND
NORTHEASTERN AUDUBON COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4221 9489 4221 9453 4194 9461 4200 9490
TIME...MOT...LOC 1803Z 192DEG 32KT 4199 9474 

$$

IAC027-073-261845-
/O.CON.KDMX.SV.W.0013.000000T0000Z-240426T1845Z/
Greene IA-Carroll IA-
103 PM CDT Fri Apr 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN GREENE AND NORTHEASTERN CARROLL COUNTIES...

At 103 PM CDT, a severe thunderstorm was located near Willey, or 8
miles southeast of Carroll, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carroll, Glidden, Lidderdale, Lanesboro, Ralston, Hobbs County Park,
Arthur N Neu Airport, and Swan Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4221 9489 4221 9453 4194 9461 4200 9490
TIME...MOT...LOC 1803Z 192DEG 32KT 4199 9474 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
430 
WWUS53 KDMX 261811
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
111 PM CDT Fri Apr 26 2024

IAC027-073-261820-
/O.CAN.KDMX.SV.W.0013.000000T0000Z-240426T1845Z/
Greene IA-Carroll IA-
111 PM CDT Fri Apr 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE AND
NORTHEASTERN CARROLL COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Brief heavy rainfall and gusty winds can still be expected as the 
area of showers and storms moves north. 

LAT...LON 4221 9489 4221 9453 4194 9461 4200 9490
TIME...MOT...LOC 1806Z 192DEG 32KT 4206 9472 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:43 PM CDT, 5 minutes earlier. Its key messages:

  • Multiple rounds of showers and storms today. Severe threat is low with morning activity. Severe storms likely late this afternoon and evening with all severe hazards in play, including the potential for a few stronger tornadoes and very large hail.
  • Widespread showers and storms develop again by Saturday evening and persist into Sunday. Severe storms possible again Saturday evening with a threat of very large hail and tornadoes. Severe threat becomes more uncertain Saturday night into Sunday. Heavy rainfall of 2-3"+ likely in some areas.
Area forecast discussion, Apr 26, 12:43 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1243 PM CDT Fri Apr 26 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Multiple rounds of showers and storms today. Severe threat is
  low with morning activity. Severe storms likely late this
  afternoon and evening with all severe hazards in play,
  including the potential for a few stronger tornadoes and very
  large hail.

- Widespread showers and storms develop again by Saturday
  evening and persist into Sunday. Severe storms possible again
  Saturday evening with a threat of very large hail and
  tornadoes. Severe threat becomes more uncertain Saturday night
  into Sunday. Heavy rainfall of 2-3"+ likely in some areas.

&&

.DISCUSSION...
Issued at 304 AM CDT Fri Apr 26 2024

The start of a period of very active weather is beginning to
unfold as the first in a series of upper lows is pushing into
the central Plains. A broad wing of thermal forcing has fueled
widespread shower and thunderstorm development to our south and
west. So far dry air has done some work to erode this activity
as it pushes north and east into the CWA, but over the next few
hours the precipitation should begin to win out and become more
widespread as it steadily tracks north and east this morning.
Effective shear of 30-40+ kts may support a few transient
stronger cores capable of producing small hail, but overall the
severe threat should remain low through the morning hours due
to limited instability.

A window for a more robust severe threat opens by mid to late
afternoon within an increasingly unstable warm sector sandwiched
between a sfc warm front and dryline. CIN erodes as a large
scale ascent associated with a now negatively tilted upper low
overspreads the warm sector. Nearly all high-res model guidance
initiates deep convection along the dryline in SE Neb/NE Kan
between 21z-00z. Recent model guidance has trended a bit later
and further west with initial development, but previous thoughts
on the extent of the severe weather threat remain mostly
unchanged as the environment will be supportive of all severe
hazards as the storms quickly race north and east into western
Iowa by late afternoon and evening. This includes the potential
for a few stronger tornadoes as the LLJ intensifies and 0-3km
SRH subsequently increases to near 300 m2/s2. The mode likely
evolves into more of a QLCS structure as storms push toward
central Iowa by mid to late evening. Low-level shear profiles
are more than sufficient to support a continuing QLCS tor
threat, however storms eventually begin to outrun the primary
instability axis and sbcape wanes with eastward extent and
models try to nocturnally stabilize the boundary layer.

Lead upper low is quick to exit the area and leads to a lull in
activity for the better part of the overnight hours into
Saturday morning. Instability quickly builds Saturday morning
and afternoon within a warm and increasingly humid environment
along and south of a sharp warm front draped over central Iowa.
Isolated convection is possible by early afternoon, but
background synoptic support is weak to non-existent at that time.
That changes in a hurry by the evening hours as the second
upper low kicks off the Rockies along with a rapidly maturing
attendant surface low. Strong upper level divergence will
support widespread shower and storm development, including the
potential for another round of severe storms along and south of
the warm front. Very large hail looks to be the primary threat
as storm relative ECAPE exceeds 3000 J/kg in most model
soundings. The tornado threat is a bit more uncertain as surface
winds are rather relaxed within the pressure trough associated
with the warm front, but shear profiles just off the surface
remain favorable with 0-1 shear between 10-20 kts and looping
hodographs in the lowest 3km.

Strong synoptic support and a steady northward stream of Gulf
moisture fuels widespread showers/storms through the night and
into Sunday. The setup looks increasingly favorable for some
heavier rainfall amounts, particularly near the waffling warm
frontal boundary as it remains parallel to the mean steering
flow aloft. HREF PMM product advertises 2-3" of rain central
and south with locally higher amounts by Saturday night, with
additional rainfall likely into Sunday. Certainly welcome for
drought stricken fields, but could cause issues if the higher
amounts and periods of intense rates are realized in urban
areas. The extent of the severe weather threat becomes
considerably uncertain Saturday night into Sunday due to the
successive periods of convection and models struggling to handle
the evolution of mesoscale details with time.

Pattern remains on the active side next week as multiple shortwaves
pass through the mean synoptic flow. This will lead to additional
windows for showers and storms. Ensemble output suggests Wed-Thu as
the most likely time period as a shortwave crosses the northern
Plains. Temperatures next week generally run above normal with most
days featuring highs in the 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1240 PM CDT Fri Apr 26 2024

Messy aviation period with potential for multiple rounds of
showers and storms through around 06z for some sites. Have
attempted to denote periods of most likely prevailing
TSRA/SHRA, with VCTS/VCSH in less certain periods. Regardless,
much of the time will be IFR with ceilings at/around 1kft or
below until some improvement moves in after 00z as it lifts NE
through the TAF sites. Period of quieter overall conditions
flight category improvements after 06z. Additional
showers/storms expected Saturday, but outside of current TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Curtis
Hazardous weather outlook, Apr 26, 4:37 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CDT Fri Apr 26 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
437 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe weather including a few tornadoes, large hail, and strong
wind gusts are possible late this afternoon into this evening.
Isolated heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe weather including locally heavy rainfall remains in the
forecast for Saturday and Sunday over central Iowa. For more
details, see the latest DSS Packet at
https://www.weather.gov/media/dmx/DssPacket.pdf

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today, Saturday, and
Sunday.

Ansorge

In the hours before

Special weather statement, Apr 26, 12:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1232 PM CDT Fri Apr 26 2024

IAZ044-045-057-261815-
Audubon IA-Crawford IA-Carroll IA-
1232 PM CDT Fri Apr 26 2024

...STRONG THUNDERSTORMS WILL IMPACT AUDUBON...EASTERN CRAWFORD AND
CARROLL COUNTIES THROUGH 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Audubon, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carroll, Audubon, Manning, Glidden, Exira, Manilla, Arcadia, Breda,
Vail, Templeton, Kimballton, Westside, Dedham, Halbur, Lidderdale,
Lanesboro, Willey, Gray, Aspinwall, and Hobbs County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 9521 4221 9463 4157 9484 4161 9509
      4186 9509 4186 9523
TIME...MOT...LOC 1731Z 191DEG 40KT 4170 9501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:32 PM CDTSpecial Weather StatementDMXAudubon, Carroll43 min
Apr 26, 6:07 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
Apr 26, 6:15 PM CDTTornado WarningDMXAdams, Taylor45 min
Apr 26, 6:16 PM CDTTornado Warning Tornado observedDMXCarroll, Crawford44 min
Apr 26, 6:21 PM CDTTornado WarningDMXAdams, Taylor39 min
Apr 26, 6:43 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXCrawford47 min
Apr 26, 6:54 PM CDTTornado WarningDMXAdair, Adams, Union51 min
Apr 26, 6:56 PM CDTTornado WarningDMXAdams, Ringgold, Taylor, Union49 min
Apr 26, 6:56 PM CDTTornado WarningDMXCarroll, Crawford34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.